NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Tuesday, May 3, 2016
Bleeding and Clotting Disorders
Intermittent Arm Pain After Venipuncture
I received a venipuncture procedure probably in my left medial antecubital fossa. I am not 100 precent sure that`s where it was, since I look the other way during venipuncture. Ever since the injection, my left arm has been hurting. It hurts on and off during the day around the injection area, the biceps area, and down the arm. The exact location of the pain varies. If I use my arm (such as when carrying things), the pain is worse afterwards. I went to a neurologist who did electrodiagnostic testing. He said that I have no nerve damage, and he cannot explain why I have the pain. I would like to know why I still have pain when it is over 6 weeks since the venipuncture. What is my future prognosis? I am worried that the pain will never go away. What other type of doctor can I go to for this pain? It is a mild pain, but it is annoying.
Also, if the injection was on the other side of my left arm, would I need more testing? The neurologist only tested the left median nerve and the left ulnar nerve. The report does not say that any other nerves were tested. Since I am not 100 percent sure where the injection was, do I need more testing? If I ask at the draw center which vein they used, would they be able to tell me? I don`t know if they record that type of information. Thank you.
Since the pain occurred after the venipuncture, that is obviously the most likely etiology. It is likely that there are smaller nerves that may have been injured. It should get better over time as the injured nerves heal, but this can sometimes takes weeks to a couple months. The EMG likely did not pick this up since the nerves were the smaller branches. This may take time, but should slowly heal up.
Spero R Cataland, MD
Associate Professor of Clinical Internal Medicine
College of Medicine
The Ohio State University